This paper presents a method for analyzing a pair of coupled nonlinear differential equations of the Duffing type in order to determine whether linearly related modal oscillations of the system are possible. The system has two masses, a coupling spring and two anchor springs. For the systems studied, the anchor springs are symmetric but the masses are not. The method requires the solution of a polynomial of fourth degree which reduces to a quadratic because of the symmetric springs. The roots are a function of the spring constants. When a particular set of spring constants is chosen, roots can be found which are then used to set the necessary mass ratio for linear modal oscillations. Limits on the ranges of spring-constant ratios for real roots and positive-mass ratios are given. A general stability analysis is presented with expressions for the stability in terms of the spring constants and masses. Two specific examples are given.
On the Stability of the Linearly Related Modes of Certain Nonlinear Two-Degree-of-Freedom Systems
C. P. Atkinson
University of California, Berkeley, Calif.
- Views Icon Views
- Share Icon Share
- Search Site
Atkinson, C. P. (March 1, 1961). "On the Stability of the Linearly Related Modes of Certain Nonlinear Two-Degree-of-Freedom Systems." ASME. J. Appl. Mech. March 1961; 28(1): 71–77. https://doi.org/10.1115/1.3640469
Download citation file:
- Ris (Zotero)
- Reference Manager
Get Email Alerts
A Novel Omnidirectional Self-Locked Energy Absorption System Inspired by Windmill
J. Appl. Mech (August 2020)